Chemocide

Chemotherapy is the ultimate frenemy. One day it hangs out with you at the mall. The next day it tells your friends you’re a bitch. It can save your life, but it will make you so very sick.

I was initially on chemo for 12 months and then off it for 13 months. Then new tumours appeared, and I began a second course in August, 2013. That’s 19 months of chemo, or about 24 rounds and counting. The drugs in question are ifosfamide and doxorubicin.

Here is a list of all the side-efffects I have experienced, in the rough order that I encountered them. Some were temporary; some appear after every round.

Fatigue: I had an infant son, so this was nothing new.

Nausea: Not as bad as you think, thanks to six different pills.

Infertility: That one hurt.

Hair loss, head: For a few terrible days, I became one of those knobs who wears a fedora.

Sore mouth: Gargling salt helped.

Abscessed tooth: With a depressed immunity system, a minor infection ballooned and I lost a molar. It made a crunching sound when the dentist pulled it from my jaw.

Dehydration: Which lead to…

Constipation: The worst. So bad that I have twice gone to Emergency. Both times, I walked out after a six-hour wait, because Emergency nurses prioritize the guy with the gunshot wound above the guy who can’t poop.

Change in taste: Even water tastes gross after chemo.

Infection: The port implanted in my chest to receive chemo injections became infected. I went septic. My doctor, who can be dryly funny, called it “a minor life-threatening incident.”

Hair loss, eyebrows: I officially looked “sick”.

Hair loss, eyelashes: My eyes compensated by secreting a protective goop overnight. Most mornings, I literally pull my crusty lids open.

Cracked, soft fingernails: This one costs me money, as I cannot pick up a dropped coin from a flat surface.

Neuropathy: Tingling “pins and needles” feet.

Hair loss, everywhere else: Great, it’s grade nine gym class all over again.

Mucositis: Inflamed esophagus caused heartburn and made every meal feel like I was swallowing rocks.

A blood clot in my leg: I spent a week on the couch, unable to move. Painful, but what really hurt was daytime television.

Low platelets: My nose bled like water. My doctor called this “a major life-threatening incident” that could have triggered a stroke. He reduced my chemo load by 20 per cent.

Rashes: Two types at once, on my face and body. Itchy!

Then there’s the most dangerous side-effects: the ongoing damage to my heart, kidneys and bone-marrow.

On the plus side, the periodic loss of appetite has me at my ideal weight!

Some side effects you work around. (Photo by robin summerfield.)
Some side effects you work around. (Photo by Mike O’Brien.)
Advertisements

3 thoughts on “Chemocide

  1. I admire you greatly keep going . My husband had non Hodgkin’s lymphoma and is in remission and in good spirits but has now been diagnosed with myaeloma but he’s as positive as you .Bless you

  2. This is a great post! I never went through chemotherapy, I can only imagine how tough it can get. You have a great sense of humour and outlook on life!! -M

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s